Medical Safety Podcast
Avsnitt

Ep 15 - The Tennessee Spinal Medication Incident & Mitigating the Risks of Medication Errors

Dela

Send us Fan Mail

7:20 Terminology 

10:03 Timeline 

12:00 Investigation 

23:56 Analysis 

31:36 Is the Swiss Cheese Model an answer? 

35:45 Were these ‘bad apples’? 

36:08 What if this was just isolated to one hospital? 

38:44 How safety culture affects adherence to SOPs 

43:16 The importance of vigilance and adherence to SOPs 

45:33 Breach of the defences in depth 

49:05 The near-miss that could have prevented this incident 

51:30 Extended episodes available on Patreon 

52:09 Mitigation strategies 

59:54 Improving safety also improves efficiency and protects healthcare professionals 

1:01:25 SOPs in drawing up and administering medication 

1:04:53 CSF Lavage 

1:09:44 James Reason’s Culpability Models 

1:12:32 The importance of the non-punitive investigatory model 

1:17:58 Criticism of the current level of investigation 

1:25:33 Adam's near-miss in the OR 

1:32:44 Other pharmacy-related medication deaths 

1:36:13 Safety intervention worth mentioning 

1:37:58 Who can do what tomorrow?

1:38:57 Random recommendations

1:41:32 Outro

On August 14, 2026, four patients scheduled for joint replacement in a Tennessee hospital received medication that the pharmacy labelled as a spinal anaesthetic but was in fact potassium phosphate. All four patients received their spinals within three hours of each other by the same anesthesiologist, who had no way of detecting the error made by the clinical pharmacy. This led to two people becoming paraplegic, one losing significant function in their legs, and one being placed on ECMO or a heart-lung bypass machine.

Timeline

  1. Technician #1 initially selected the correct mepivacaine 2% vial and placed it on a work surface. 20 min later, the technician scanned and photographed that correct vial and then determined that another vial was needed. One vial would have enough volume for five syringes, but the order called for six syringes, and so another vial was required.
  2. The technician retrieved potassium phosphate from a different bin that was stored close by the mepivacaine bin. Notably, the vials were lookalike drugs with extremely similar size, contents, and labelling down to the displayed names being similar. When the additional vial of potassium phosphate would not scan, the technician returned to the storage area, placed the two vials (including the correct mepivacaine 2% vial) into the potassium-phosphate bin, and retrieved two more potassium-phosphate vials.
  3. Technician #1 bypassed the scanning of these two vials, photographed the two vials of potassium phosphate, and placed them along with five empty syringes, and six mepivacaine labels into a bin that was passed into the mixing room.
  4. Technician #2, supervised by Technician #3, filled five syringes with 4 mL each and labelled them mepivacaine 2%. She also took photographs which included the potassium-phosphate vials. Technician #3 looked briefly into the medication bin that was passed into the mixing room and then sat down.
  5. Pharmacist #1 approved the preparation electronically. Approximately 29 seconds elapsed during the computer review. The pharmacist did not detect that both photographs showed vials of potassium phosphate rather than mepivacaine.

James Reason’s Swiss Cheese Model is used to simplify a complex process where harms occur due to ‘holes’ in the barriers or defences in depth. We do this so that we can properly investigate and improve our safety systems, but it is not where the inquiry ends – it is the beginning of the investigation. 

What if this was simply a ‘bad’ hospital, pharmacy, or ‘bad apples’?

Having four ‘bad apples’ is extremely unlikely. This is almost certainly not isolated to a single organization. Even the strongest, most safety-minded pharmacies and hospitals can find learning points here. It is that mindset – that systems can always be improved – that has permitted other safety-critical industries to make such significant safety improvements over the past several decades.

Lessons to learn

  • Latent conditions must be continually rooted out.
  • Segregation of high alert medications is paramount.
  • Leadership walkthroughs are an important way to ensure that written policies are actually implemented.
  • Human factors should be taught to all front-line medical workers, including models and policies that consider how stress and fatigue increase the likelihood of errors being made and not being trapped.
  • There are tools to examine and strengthen the workplace culture.
  • The use of technology (scanning the medication vials) is only one barrier. In this case, the barrier can be strengthened (likely by requiring a pharmacist-controlled resolution or some other check such as entering the drug ID number), but we also see what the investigators in this incident call an overreliance on technology.
  • In upcoming episodes, Dr. Ken Catchpole talks about the use of icons (such as the biohazard symbol + colour coding), so that medication types can be easily identified from a distance.
  • Medications could be colour coded with dye, as aviation fuel is. 
  • People-focused solutions (training, adherence to SOPs such as telling workers to ‘read the label’ or ‘look at the pictures’) are the least effective. However, to the degree that this barrier can be improved, consideration should be given to examining the SOPs: what procedures are trained, are they actually used in practice, and are frontline workers regularly monitored for adherence to SOPs.
  • Additionally barriers for error-critical medications such as intrathecal medications. In this case, the hospital introduced an additional crosschecking of work for all intrathecal medications.
  • Reconciliation of the amount of medication orders vs filled by the pharmacy.
  • Revision of the regulatory oversight of clinical pharmacies to help prevent recurrence should be considered.

Other pharmacy medication errors that have resulted in death:

  1. In 2006, 1.5 year old Emily Jerry in the US died due to a pharmacy technician inappropriately preparing her chemotherapy. The pharmacist in that case was held criminally responsible for the death.
  2. In 2011 in the US, an infant died from an incorrectly compounded parenteral nutrition. 
  3. Andrew Sheldrick, age 8, died in Ontario, Canada in March 2016. Andrew’s medication was incorrectly compounded.

Other resources

Safety intervention worth mentioning: Tennessee Health Facilities Report 

Who can do what tomorrow? 

  • Policymaker / government: Advocate for an aviation-style national medical investigatory body like England’s HSSIB and Norway’s UKOM, with independence from the regulator so that the entire system can be strengthened where necessary.
  • Hospital CEO / Department Head: Assess the organization’s safety culture using the available tools and monitor for adherence to SOPs. Investigate near misses to remove latent conditions and prevent sentinel events.
  • Practitioner: CRM and remaining vigilant with good practices.

Random recommendations

Go to our website for the full show notes.

Podden och tillhörande omslagsbild på den här sidan tillhör Dr. Adam Shehata & Dr. Amir Hamid. Innehållet i podden är skapat av Dr. Adam Shehata & Dr. Amir Hamid och inte av, eller tillsammans med, Poddtoppen.